Statins unlikely to cause muscle pain, new study indicates

0 22

Statins unlikely to cause muscle pain, new study indicates

Researchers said their findings suggest that if a patient on statins reports muscle pain, the first assumption should be that the symptoms are not due to the statin and most likely arise from other causes. Photo by Victoria Borodinova/Pixabay

Many people may stop taking statins for cardiovascular health because of muscle pain, but a new study suggests that for more than 9 in 10 individuals, the cholesterol-lowering medication isn’t the cause of such pain.

This builds on a study published in March 2021 suggesting that muscle aches were just as likely to flare among patients when they were given a placebo rather than a statin.

For the new study, the researchers said their findings suggest that if a patient on statins reports muscle pain, the first assumption should be that the symptoms are not due to the statin and most likely arise from other causes.

Statin therapy should continue until other potential causes of pain have been explored, they said. And medication labeling for statins should be revised to clarify that most muscle pain experienced during statin therapy is not due to the medication.

The study, published Monday in The Lancet, was presented at the European Society of Cardiology Congress 2022 in Barcelona, Spain.

The Centers for Disease Control and Prevention describes muscle pain from statins as “a possible, though uncommon, side effect.”

According to the Mayo Clinic, the actual risk of developing muscle pain as a result of taking statins is about 5% or less compared with taking a placebo. But studies have found that nearly 30% of people stopped taking statins because of muscle aches even when they were taking a placebo.

The Mayo Clinic says a “strong predictor you’ll experience muscle aches when taking statins could be whether or not you read about the potential side effect.”

While statins are considered safe and effective, in rare cases — in 0.2 out of every 10,000 statins users annually — they may cause a serious muscle disorder called rhabdomyolysis, where muscle fibers break down and release their contents into the blood, which can cause kidney damage.

And about one in 10,000 people taking statins may end up with widespread muscle pain, tenderness and weakness.

The new study looked at people participating in 19 placebo-controlled trials, following up for about 4 years on reported muscle pain or weakness.

During the first year, statin therapy produced a 7% relative increase in muscle pain or weakness, but an analysis found that only 1 in 15 of these muscle-related reports by participants using statin therapy actually was due to the statin, the researchers said.

“Statin therapy caused a small excess of mostly mild muscle pain,” they said in the research paper. More than 90% “of all reports of muscle symptoms by participants allocated statin therapy were not due to the statin. The small risks of muscle symptoms are much lower than the known cardiovascular benefits.”

They added there is “a need to review the clinical management of muscle symptoms in patients taking a statin.”

Read More

Statins needed for those at high risk of heart attack, stroke, expert panel reiterates

Leave A Reply

Your email address will not be published.